Alert archive / North Dakota / Freeze Warnings in 2017

Freeze Warning 5, NWS Bismarck, ND

October 8, 201730 counties in North Dakota

NWS Bismarck, ND issued this freeze warning at Oct 8, 2017, 1:48 PM MDT for 30 counties in North Dakota. It took effect at Oct 9, 2017, 12:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 8, 2017, 1:48 PM MDT (19:48 UTC)
In effect from
Oct 9, 2017, 12:00 AM MDT
Expired
Oct 9, 2017, 8:10 AM MDT
In force
8 hr
Issued by
NWS Bismarck, ND
All 30 counties

Adams County, ND, Billings County, ND, Bottineau County, ND, Bowman County, ND, Burke County, ND, Burleigh County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Foster County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Slope County, ND, Stark County, ND, Stutsman County, ND, Wells County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 86 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2017-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2017-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -135 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1687 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
-135 m²/s²
0-3 km storm-relative helicity
-113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

294 
WWUS73 KBIS 081948
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
248 PM CDT Sun Oct 8 2017

NDZ001>005-009>013-017>023-025-031>037-040>047-050-090400-
/O.NEW.KBIS.FZ.W.0005.171009T0600Z-171009T1500Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
McIntosh-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, 
Watford City, Killdeer, Halliday, Beulah, Hazen, Center, 
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, 
Goodrich, Harvey, Fessenden, Carrington, Beach, Medora, 
Dickinson, Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth,
Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger,
Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, 
Gackle, Wishek, and Ashley
248 PM CDT Sun Oct 8 2017 /148 PM MDT Sun Oct 8 2017/

...FREEZE WARNING IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO 10 AM
CDT /9 AM MDT/ MONDAY...

The National Weather Service in Bismarck has issued a Freeze
Warning, which is in effect from 1 AM CDT /midnight MDT/ to 10 AM
CDT /9 AM MDT/ Monday. 

* TEMPERATURE...Lows in the mid 20s to around 30.

* IMPACTS...Crops and sensitive vegetation will be killed if 
  protective measures are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

KS
5 follow-up statements
307 
WWUS73 KBIS 082344
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
644 PM CDT Sun Oct 8 2017

NDZ001>005-009>013-017>023-025-031>037-040>047-050-090745-
/O.CON.KBIS.FZ.W.0005.171009T0600Z-171009T1500Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
McIntosh-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, 
Watford City, Killdeer, Halliday, Beulah, Hazen, Center, 
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, 
Goodrich, Harvey, Fessenden, Carrington, Beach, Medora, 
Dickinson, Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth,
Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger,
Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, 
Gackle, Wishek, and Ashley
644 PM CDT Sun Oct 8 2017 /544 PM MDT Sun Oct 8 2017/

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/
TO 10 AM CDT /9 AM MDT/ MONDAY...

* TEMPERATURE...Lows in the mid 20s to around 30.

* IMPACTS...Crops and sensitive vegetation will be killed if 
  protective measures are not taken. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

PA
946 
WWUS73 KBIS 090237
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
937 PM CDT Sun Oct 8 2017

NDZ001>005-009>013-017>023-025-031>037-040>047-050-091045-
/O.CON.KBIS.FZ.W.0005.171009T0600Z-171009T1500Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
McIntosh-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, 
Watford City, Killdeer, Halliday, Beulah, Hazen, Center, 
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, 
Goodrich, Harvey, Fessenden, Carrington, Beach, Medora, 
Dickinson, Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth,
Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger,
Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, 
Gackle, Wishek, and Ashley
937 PM CDT Sun Oct 8 2017 /837 PM MDT Sun Oct 8 2017/

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/
TO 10 AM CDT /9 AM MDT/ MONDAY...

* TEMPERATURE...Lows in the upper 20s and lower 30s.

* IMPACTS...Crops and sensitive vegetation will be killed if 
  protective measures are not taken. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

PA
581 
WWUS73 KBIS 090844
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
344 AM CDT Mon Oct 9 2017

NDZ001>005-009>013-017>023-025-031>037-040>047-050-091500-
/O.CON.KBIS.FZ.W.0005.000000T0000Z-171009T1500Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
McIntosh-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, 
Watford City, Killdeer, Halliday, Beulah, Hazen, Center, 
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, 
Goodrich, Harvey, Fessenden, Carrington, Beach, Medora, 
Dickinson, Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth,
Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger,
Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, 
Gackle, Wishek, and Ashley
344 AM CDT Mon Oct 9 2017 /244 AM MDT Mon Oct 9 2017/

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT /9 AM MDT/
THIS MORNING...

* TEMPERATURE...Lows in the upper 20s and lower 30s.

* IMPACTS...Crops and sensitive vegetation will be killed if 
  protective measures are not taken. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
twh
379 
WWUS73 KBIS 091148
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
648 AM CDT Mon Oct 9 2017

NDZ001>005-009>013-017>023-025-031>037-040>047-050-091500-
/O.CON.KBIS.FZ.W.0005.000000T0000Z-171009T1500Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
McIntosh-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, 
Watford City, Killdeer, Halliday, Beulah, Hazen, Center, 
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, 
Goodrich, Harvey, Fessenden, Carrington, Beach, Medora, 
Dickinson, Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth,
Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger,
Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, 
Gackle, Wishek, and Ashley
648 AM CDT Mon Oct 9 2017 /548 AM MDT Mon Oct 9 2017/

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT /9 AM MDT/
THIS MORNING...

* TEMPERATURE...Lows in the upper 20s and lower 30s.

* IMPACTS...Crops and sensitive vegetation will be killed if 
  protective measures are not taken. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
twh
773 
WWUS73 KBIS 091410
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
910 AM CDT Mon Oct 9 2017

NDZ001>005-009>013-017>023-025-031>037-040>047-050-091515-
/O.CAN.KBIS.FZ.W.0005.000000T0000Z-171009T1500Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
McIntosh-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, 
Watford City, Killdeer, Halliday, Beulah, Hazen, Center, 
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, 
Goodrich, Harvey, Fessenden, Carrington, Beach, Medora, 
Dickinson, Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth,
Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger,
Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, 
Gackle, Wishek, and Ashley
910 AM CDT Mon Oct 9 2017 /810 AM MDT Mon Oct 9 2017/

...FREEZE WARNING IS CANCELLED...

The National Weather Service in Bismarck has cancelled the Freeze
Warning. 

The freeze warning has been cancelled for today. Another freeze
warning will be issued shortly for tonight. 

$$
wa

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this freeze warning went out at Oct 8, 10:53 AM MDT, 2 hours 55 minutes earlier.

Area forecast discussion, Oct 8, 10:53 AM MDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1153 AM CDT Sun Oct 8 2017

.UPDATE...
Issued at 1132 AM CDT Sun Oct 8 2017

Latest suite of satellite imagery and surface observations shows
clear conditions north with a partly to mostly sky along and south
of Interstate 94. Mid to high clouds continue to stream from
southwest to northeast, in line with the 300mb jet mentioned in
previous discussions. Trend this afternoon and tonight is for a
slow southeastward progression of the upper jet, placing it more
over the southern James Valley. Next surge of low level clouds
evident over southern Canada, associated with colder air behind a
cold front which is nearing the US/Canadian border. This will
slide through northern ND later this afternoon, then across the
rest of western and central ND during the overnight period. Low
clouds are forecast to mostly erode as they progress south tonight.
Will continue to look at that scenario and appropriate location(s)
for a freeze warning headline tonight. Current forecast looks good.

UPDATE Issued at 821 AM CDT Sun Oct 8 2017

Jet stream cirrus remains over southern North Dakota aligned well
with the h300 winds. Skies remain sunny north. Current forecast
looks good.

UPDATE Issued at 621 AM CDT Sun Oct 8 2017

Updated latest sensible weather elements and populated to mid
morning values. Otherwise no significant changes to the going
forecast.

&&

.SHORT TERM...(Today and tonight)
Issued at 319 AM CDT Sun Oct 8 2017

Main forecast issue in the short term period will be
clouds/sprinkles today and low temperatures tonight.

Currently, jet induced clouds streaming from the northern Rockies
across North Dakota and into northern Minnesota. There have been a
few sprinkles overnight and will keep a mention through the early
morning hours. Clouds and winds have kept temperatures mild
overnight and will adjust lows accordingly based on latest current
readings before publishing. With the warm start to the day, bumped
up temperatures a little most areas. Current clouds should thin
during the morning, but may thicken again this afternoon over the
far south. Neutral to slight cold advection during the day with
coldest readings west and north. Breezy west to northwest winds
expected today.

CAMS have been spitting out some showers over portions of the
west this afternoon. However, currently the signal is not strong
enough to produce a slight chance pop from the consensus blend of
short term models. Thus instead of a broad brushed slight chance
pop or a deterministic stab hours before any possible shower
activity, will leave the forecast dry for now and let the day
shift add a mention of showers if and when the time comes.
Probably more like sprinkles with only trace amounts of liquid.

Cold tonight with temperatures around freezing central and below
freezing west. Utilized a blend of EC Mos based guidance for low
temperatures tonight, which has verified well this past week where
our forecast lows were not cold enough. Will need a Freeze
warning for western and likely most of central ND for tonight.
James River Valley may be spared, as clouds linger here longest
tonight and colder air will spread into this area last. Will let
the day shift make the call on the eventual areal extent of the
freeze warning.

.LONG TERM...(Monday through Saturday)
Issued at 319 AM CDT Sun Oct 8 2017

Cool on Monday with highs mainly in the 40s. Cold again Monday
night into Tuesday morning, and possibly between Monday morning
and Tuesday morning, we could see a hard freeze across the
forecast area, thus ending the growing season.

Temperatures rebound Tuesday and Wednesday with highs back into
the 50s and 60s. Dry conditions in upper level ridging ahead of a
western upper low. The upper low lifts through the northern
Rockies and into the northern Plains and Canadian prairie
provinces Thursday, bringing a cold front across the forecast area
during the day. Warmer temperatures in the 60s east and colder
temperatures in the lower 50s west, but dry with the cold front
passage. The exception may be a sprinkle or brief shower far
northwest.

Another impulse moves through the broad upper low by the weekend
and may bring a chance of showers Saturday. However, at this time
it looks like the better precipitation chances remain south of
the state. Cooler temperatures in the 40s and 50s will remain
through the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1132 AM CDT Sun Oct 8 2017

A cool northwest flow will continue through the TAF period. VFR
conditions are expected. By late morning Monday expect scattered
to broken clouds below 3 thousand agl along the ND/Canadian
border.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...KS
SHORT TERM...TWH
LONG TERM...TWH
AVIATION...WAA
Hazardous weather outlook, Oct 8, 10:49 AM MDT, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1149 AM CDT Sun Oct 8 2017

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-091700-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1149 AM CDT Sun Oct 8 2017 /1049 AM MDT Sun Oct 8 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Freezing low temperatures are likely across western and portions
of central North Dakota Monday morning, and across all of western
and central North Dakota Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

KS

Nearby

Freeze Warnings in North Dakota, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.